MDJunction - People Helping People
 
Ask a Question
10/11/2012 10:41 AM

Vitamin D and Mania

chuckels82
Posts: 332
Member



Post edited by: chuckels82, at: 05/14/2013 12:37 PM
Reply

10/11/2012 10:48 AM
hopefulcb
hopefulcb  
Posts: 3942
Group Leader

I have read some dr's treat SAD and depression with vitamin D. I also have read there are some patients where it raised their moods heavily, so I would keep an eye on him. I would do a mood chart on what dose he is taking and what his moods are. After what I read, it could cause mania for someone who has bp.

10/11/2012 01:17 PM
chuckels82
Posts: 332
Member



Post edited by: chuckels82, at: 05/14/2013 12:37 PM

10/11/2012 02:08 PM
bxrgrl
bxrgrl  
Posts: 933
Member

Wow, that is really interesting! Thank you for sharing this as our general practitioner is a huge Vitamin D "pusher" and I will remember this if she ever suggests it to my husband.

10/11/2012 06:34 PM
macy827
macy827  
Posts: 87
Member

Omg. When my SO was at his worst, he was on a HUGE vitamin D kick and was taking it religiously every single day! I don't know how much he was taking, but it was a lot.

I'm going to ask him about it when he gets home because I know he is still taking it daily.

I wonder if this cis a contributing factor to why he continues to cycle even though he takes his meds.


10/11/2012 06:41 PM
macy827
macy827  
Posts: 87
Member

Just asked him and he takes 4,000 units daily. He doesn't seem concerned because he says he stopped taking it for a few months and doesn't know if there was any difference. He doesn't remember when those two months were, though.

10/11/2012 08:31 PM
marriedtoit
marriedtoit  
Posts: 11214
Group Leader

This is not surprising to me. Vitamin D deficiency is linked to depression, and taking high doses of Vitamin D (or those lights for winter) are often used to treat SAD.

Since antidepressants can trip bipolar people into mania, and those UV lights can trip some bipolar people into mania, it makes sense that high doses of Vitamin D could trip some bipolar people into mania.

I can understand why your boyfriend is worried about his teeth! (My post-chemo dental work cost more than a nice car.) Can he increase his time in the sun (natural vitamin D---I have seen nothing to suggest that this will bring on mania) and increase the dietary Vitamin D by eating more yogurt and milk?

And what about increased Calcium, which doesn't have the connection to mania but does have a connection to bone and dental health?

A final thought....if it is a matter (even partly) of enamel loss, he could get his teeth painted (that is NOT what they call it....they put on a protective coating to help protect the teeth and gums) as a proactive measure.

(Nice to see you, Chuckels!)


10/12/2012 10:43 AM
chuckels82
Posts: 332
Member



Post edited by: chuckels82, at: 05/14/2013 12:35 PM

10/12/2012 11:10 AM
lifeishard
lifeishard  
Posts: 1651
Senior Member

Thanks for pointing this out chuckles! So glad you and your SO are on top of these things!

In google you can look up the 'structural formula' or 'chemical structure' for all these things...vitamin D, fish oil, depakote etc. and see that they all have...a collection of carbon, hydrogen, oxygen, nitrogen etc. atoms. We are full of chemicals and even 'natural' supplements are chemicals...everything is a chemical...

Sorry, 'nerded' out there for a second...I have a degree in chemistry Smile


10/12/2012 01:23 PM
chuckels82
Posts: 332
Member



Post edited by: chuckels82, at: 05/14/2013 12:36 PM
Reply

Share this discussion with your friends:
<< Start < Prev 1 Next > End >>


Disclaimer: The information provided in MDJunction is not a replacement for medical diagnosis, treatment, or professional medical advice.
In case of EMERGENCY call 911 or 1.800.273.TALK (8255) to the National Suicide Prevention Lifeline. Read more.
Contact Us | About Us
Copyright (c) 2006-2014 MDJunction.com All Rights Reserved